Utah, 2006

Flood in Utah, April 15 to 16, 2006

April 15 to 16, 2006 · NWS SLC · 1 event in 1 county or zone

Heavy rains combined with snowmelt to bring the Emigration Creek above its banks and flood 5 homes along the bank. Damage amounts estimates from newspaper clippings.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rains combined with snowmelt to bring the Emigration Creek above its banks and flood 5 homes along the bank. Damage amounts estimates from newspaper clippings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 15, 10:00 AM MST, 0 minutes earlier.

Area forecast discussion, Apr 15, 10:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE HYDRO SECTION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 AM MDT SAT APR 15 2006

.SYNOPSIS...A STORM SYSTEM OVER EASTERN UTAH THIS MORNING WILL
CONTINUE TO MOVE EAST AND OUT OF THE AREA THIS AFTERNOON. SOUTHERLY
FLOW WILL INCREASE AGAIN ON SUNDAY AHEAD OF A STRONG COLD FRONT
WHICH WILL MOVE ACROSS THE AREA SUNDAY NIGHT AND MONDAY.

&&

.DISCUSSION...HYDRO ISSUES ARE THE MAIN CONCERN THIS MORNING IN THE
WAKE OF WIDESPREAD MODERATE RAINFALL AMOUNTS ADDING TO SPRING
SNOWMELT FLOWS. LOCALLY OVER 1 INCH RAIN HAS FALLEN OVERNIGHT IN
FAVORED AREAS. SEE HYDROLOGY SECTION FOR DETAILS BELOW.

LINGERING MOISTURE AND INSTABILITY PRODUCING SHOWERS ACROSS
NORTHEASTERN UTAH EXTENDING BACK ALONG THE NORTHERN WASATCH FRONT IN
NORTHWESTERLY FLOW WRAPPING AROUND THE EXITING LOW. THIS ACTIVITY
QUICKLY WINDING DOWN AS THE UPPER TROUGH CONTINUES TO PULL OFF TO
THE EAST. AN EARLY LOOK AT THE 12Z NAM MODEL SOUNDINGS INDICATES
ENOUGH INSTABILITY REMAINS THROUGH THE DAY FOR ISOLATED TO SCATTERED
SHOWERS TO CONTINUE IN MOUNTAIN AREAS FAVORED BY WESTERLY FLOW INTO
THE AFTERNOON. LACK OF STRONG SUBSIDENCE BEHIND THE SYSTEM TODAY
WILL KEEP MAINLY CLOUDY SKIES IN UPSLOPE AREAS...WASATCH
FRONT...WITH PARTIAL CLEARING EXPECTED ELSEWHERE TODAY. ONLY MINOR
WORDING UPDATE FOR ZONES ANTICIPATED THIS MORNING.

STRONG COLD FRONT AND PACIFIC TROUGH STILL ON SCHEDULE FOR SUNDAY
NIGHT INTO MONDAY. TIMING STILL UP IN THE AIR AS MODELS HAVE BEEN
LESS CONSISTENT PAST SEVERAL RUNS. LATER MODELS HAVE SLOWED DOWN THE
FRONT PASSAGE...WILL WAIT AND SEE IF THIS TREND CONTINUES WITH
TODAYS MODEL RUNS.

&&

.HYDROLOGY...WIDESPREAD RAINFALL OF ONE HALF TO ONE INCH ACROSS
NORTHERN UT WILL RESULT IN SIGNIFICANT RISES ALONG AREA
CREEKS...RIVERS AND STREAMS THIS MORNING. RAINFALL HAS TAPERED OFF
AND THE AREAL FLOOD WATCH HAS BEEN DROPPED. EMIGRATION CREEK AND
WEBER RIVER REMAIN AT OR ABOVE FLOOD STAGE AND FLOODING PROBLEMS
ONGOING IN EMIGRATION CANYON. FORECAST FLOW PEAK IS MIDDAY AT
EMIGRATION AND LATER ON THE WEBER. CURRENT FLOOD WARNINGS ARE
COVERING THE SITUATION WELL.

&&

.AVIATION...ISOLATED SHOWERS REMAIN AS MAIN PRECIP SHIELD HAS MOVED
OFF TO THE EAST. GRADUAL LIFTING OF CLOUD DECKS TO ABOVE 7000FT BY
17Z. PRESSURE GRADIENT DOES NOT SUPPORT A LAKE BREEZE
TODAY...HOWEVER RESIDUAL SHOWERS OVER THE WASATCH MAY INDUCE BRIEF
PERIODS OF NORTHEASTERLY WINDS THRU ABOUT 20Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UNTIL FURTHER NOTICE FOR EMIGRATION CREEK IN SALT
     LAKE COUNTY.
     FLOOD WARNING UNTIL FURTHER NOTICE FOR WEBER RIVER AT GATEWAY.
WY...NONE.
&&

PUBLIC/HYDROLOGY...BRENCHLEY
AVIATION...SMITH
Hazardous weather outlook, Apr 15, 4:39 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 AM MDT SAT APR 15 2006

UTZ001>021-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
539 AM MDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF HEAVY RAIN FRIDAY NIGHT AND RUNOFF FROM SNOW
MELT WILL RESULT IN SIGNIFICANT RISES ALONG CREEKS AND STREAMS
ACROSS NORTHERN UTAH TODAY. A FLOOD WATCH REMAINS IN EFFECT FOR
PORTIONS OF NORTHERN UTAH THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD STORM SYSTEM OVER THE GULF OF ALASKA WILL AFFECT THE
OUTLOOK AREA SUNDAY NIGHT THROUGH MONDAY. THIS SYSTEM WILL BRING
SIGNIFICANT SNOW TO THE HIGHER TERRAIN. IN ADDITION...SNOW LEVELS
MAY FALL TO THE VALLEY FLOOR DURING THE DAY MONDAY. BE SURE TO
MONITOR FUTURE FORECASTS AND OUTLOOKS FOR UPDATED INFORMATION ON
THIS DEVELOPING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 flood. Local standard time, as filed.

Flood, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
April 15, 10:00 AM MST to April 16, 10:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Property damage
$50,000
Reported by
NEWSPAPER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507147.